Oregon, 2025

Damaging Wind in Oregon, June 30, 2025

June 30, 2025 · NWS MFR · 1 event in 1 county or zone

On 06/30/2025, an area of low pressure along the northern California coast produced numerous thunderstorms in south central Oregon and northern California. Downdraft winds associated with one thunderstorm 5 miles north of Keno in Klamath County broke off several 1 inch diameter limbs from a healthy tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

On 06/30/2025, an area of low pressure along the northern California coast produced numerous thunderstorms in south central Oregon and northern California. Downdraft winds associated with one thunderstorm 5 miles north of Keno in Klamath County broke off several 1 inch diameter limbs from a healthy tree. Also, 1.63 inches of rain were measured from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 30, 3:53 PM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 30, 3:53 PM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
453 PM PDT Mon Jun 30 2025

.Updated AVIATION Discussion...

&&

.AVIATION...01/00Z TAFs...The marine layer remains over the marine
waters, along the immediate coast and into parts of Coos Bay,
including North Bend. This is resulting in LIFR conditions that are
likely to persist into Tuesday morning.

For inland locations, VFR conditions are expected through the TAF
period. However, scattered thunderstorms have developed across
northern California and east of the Cascades. Storm motion is
generally east southeast to west northwest today, so expect storms
to move northwestward eventually impacting portions of
Jackson & Josephine counties around 00z-03z. Strong gusty erratic
outflows up to 30-40 kts are possible with these storms along with
hail. Roseburg will likely be too far north to see any activity, but
both KMFR and KLMT will have decent chances (40-50%) at being
impacted by thunderstorms late this afternoon through early evening.

Current guidance fizzles out thunderstorm activity after 03z, but
isolated showers and thunderstorms are possible overnight into
Tuesday morning. Meanwhile, expect the return of marine stratus to
similar areas again tonight, resulting in IFR/LIFR conditions. /BR-y

&&

.PREV DISCUSSION... /Issued 229 PM PDT Mon Jun 30 2025/

DISCUSSION...Heat is building across the area early this
afternoon with many areas several degrees above where they were
this time yesterday, especially over the East Side.

Meanwhile, day cloud phase distinction RGB satellite imagery is
showing convective initiation occurring in portions of NorCal
early this afternoon ahead of weak forcing and enhanced moist,
southerly mid-level flow associated with low pressure off the
California coast. Radar is showing a few pop-up cells in Siskiyou,
Modoc, Trinity and Shasta counties which are realizing the
instability. It will take some more time to destabilize across SW
Oregon since there is a cap in the lowest levels (below about 800
mb) per the 18z balloon sounding. We may never completely erode
this cap, but there should still be some elevated cells that get
going later this afternoon across the area. Expect isolated
thunderstorms to become more numerous across Modoc and Siskiyou
County into mid-afternoon with continued motion off to the W-NW.
These will continue to develop, while others form along and near
the Siskiyous Mtns/Cascades and eventually spread across SW
Oregon. With strong surface heating, expect a pretty dry sub cloud
layer and resultant robust DCAPE (~1500 J/KG), so these storms
will have the ability to produce some strong gusty outflows of
40-60 mph. In addition to strong wind gusts, storms can produce
hail and numerous cloud to ground lightning flashes. It should be
noted that despite the drier surface layer to start, PWATS
increase to 0.75-1.00, so storms that have some dry lightning
initially will become wetter as time goes on and could produce
heavy downpours. Expect main thunderstorm action to be from 3-8 pm
this evening with activity waning after sunset due to the loss of
instability. The main question always seems to be how much
activity will be able to come off the terrain (Cascades/Siskiyous)
and into the valleys. There are competing forces at work here,
steering flow is on the weak side and the instability drops off to
the NW, where there's also lots of convection inhibition (CIN).
Think these storms peak in intensity in the 5-8 pm range, then
will tend to fizzle as the sun sets. It appears that the Roseburg
area will be on the NW fringes of t-storm chances (low probability
around 15%). Highest probabilities will be in NorCal (60-70%) and
around 40% chance here in Medford. Keep an eye to sky this
afternoon and evening and if you see lightning or hear thunder,
seek shelter.

Activity remains possible tonight, but think mostly showers as
opposed to thunderstorms. Can there be a thunderstorm? Yes, but
just not as widespread as the storms this afternoon/evening.

Tomorrow, the low offshore will move closer to the coast (near SF
Bay) and this will maintain a southerly flow of moist air into the
region. As such, we're expecting another round of showers and
thunderstorms, with just a slight edge eastward compared to today.
Basically, this means highest probability of thunderstorms will be
near Cascades/Siskiyous and points S & E. Model CAMS peg areas
from central Siskiyou County NNE up the Highway 97 corridor for
the main risk of lightning Tuesday afternoon/evening. Activity on
either side of this (far East Side and for valleys immediately west
of the Cascades) should be more isolated in nature. With all the
showers and thunderstorms around the area, this will cause
temperatures to be lower than they are today. The trade off though
will be a little higher humidity, so it might feel just as warm if
not warmer than today. Main risks with storms on Tuesday will be
similar to today - gusty winds, small hail, cloud to ground
lightning and downpours.

Models show a kicker trough in the NE Pacific that should push the
upper trough/low onshore into California Tuesday night into
Wednesday. As such, flow aloft will shift more to the WSW west of
the Cascades and this should keep activity farther to east over
the East Side (mostly S and E of Klamath Falls) both Wednesday and
Thursday afternoons/evenings. This will also bring continued
cooling to the area (generally around -5F each day compared to
Tuesday).

There's still some uncertainty with respect to the 4th of July.
Models are showing generally a WSW flow aloft with another trough
swinging through. The majority of the guidance keeps this trough
farther north, so thunder chances remain across NE sections of the
CWA or even just out of the area. But, a minority of solutions
show a somewhat deeper trough and the potential for
showers/thunder farther south across the East Side (perhaps Modoc
County). For now, have gone with just slight chances across the
northern part of the East Side, but keep checking back for updates
to see if it impacts the evening anywhere for fireworks shows. It
appears as if west side areas should remain dry. We'll have to
wait and see if the marine layer will be deep enough for stratus
along the coast. Overall, temps will be near or just above normal
levels for this time of year, which means highs in the mid to
upper 80s for most valleys west of the Cascades and in the low 80s
for populated East Side areas. Coastal locations will have highs
in the mid to upper 60s.

This weekend into early next week, models are showing at least
some troughiness hanging along the coast with the upper ridge
setting up over the Four Corners of the SW U.S. ECMWF guidance has
a stronger upper low off the California coast, which might suggest
better thunder chances once again. But, uncertainty in position
and amount of moisture are wildcards at the moment, so the
forecast remains dry for now. -Spilde

MARINE...A thermal trough will maintain moderate to strong north
winds (including gales) and steep to very steep wind-driven seas
through at least Tuesday evening. A gale warning is in effect
south of Port Orford with small craft advisory conditions expected
elsewhere. Improving conditions could start as early as Wednesday
but are more likely by Thursday. -Spilde

FIRE WEATHER...Updated 230 PM PDT Monday, June 30, 2025...The
main concern ahead will be isolated to scattered thunderstorms for
most areas away from the coast into this evening, then again Tuesday
afternoon and evening in northern California, and Cascades east in
Oregon. An 18z (11am pdt) upper air launch was done and it shows a
dry layer below 500mb with a small cap just under 500mb, and a low
level inversion. The low level inversion will break, and the
question will be the small cap around 500mb. Given the expected
increasing instability and trigger, the expectation is for the that
small cap to be broken, thus providing the opportunity for storm
development. The latest meso analysis shows areas where mid level
lapse rates are highest gradually moving northward. Right now the
highest vales are in northern California, and southern Fire zones
624 and 625. Mid level lapse rates basically is a measure of the
temperature change with height and the higher the value, the more
unstable the atmosphere.

Satellite image and radar are showing thunderstorms firing up in
northern California. The trend is for storms to increase in
number and coverage area as the afternoon progresses. Storms
early this afternoon may not produce much of any precipitation to
start, then the chance for wetting rain could increase mid to late
this afternoon and evening. The main reason for the increase
chance in wetting rain is steering winds will be light and high
moisture content throughout the column of the atmosphere. Thus,
storms will be slow movers providing the bigger window of
opportunity for storms to produce locally moderate to heavy
precipitation. However, that does not mean that all storms will
produce wetting rain. Some could also produce little to no rain,
because of the dry sub layer below.

The general consensus among the CAMS (convective allowing models)
that show simulated reflectivity show storms developing in
northern Cal this afternoon, then migrating north towards portions
of the Rogue Valley late this afternoon and early evening.

Keep in mind, lightning strikes outside of the precipitation cores
are possible. Due to the prolonged period of dry and warm to hot
weather, lightning efficiency will be high to very high for fire
starts. We also have to be mindful of gusty and erratic outflow
winds near and away from the core of thunderstorms.

Given the above mentioned and increasing confidence for both
The Red Flag Warning for this afternoon and evening remains in
effect and the Fire Weather Watch for abundant lightning on dry
fuels Tuesday afternoon/early evening has been upgraded to a Red
Flag Warning or the same zones Tuesday afternoon/early evening.
Please see RFWMFR for more details.

It will be hot again this afternoon with highs in the upper 90s to
low triple digits for the interior westside valleys and low to mid
90s east of the Cascades.

Tonight, some evidence points towards the potential for nocturnal
storms, but confidence on this is low and it will be something that
we'll need to monitor. The most likely scenario will be isolated
convective showers later this evening and overnight tonight.

Tuesday, the thunderstorm threat is expected to be along and east of
the Cascades and northern California. Guidance and instability
parameters are in better agreement suggesting storms could be
isolated to scattered Tuesday afternoon into early Tuesday evening
in the same Fire zones as what were expecting this afternoon/early
this evening. Like today, steering winds will be light, and unlike
today, there should be more available moisture in the column of the
atmosphere, with PWATS between 1.00-1.25". Therefore storms
Tuesday will be slow to move with locally heavy rain.

Wednesday, the focus for storms should be confined to portions of
Lake county, and portions of Northern California as the upper low to
the south gets kicked eastward as an upstream upper trough moves in
from the west. Even then, storms are expected to be isolated.

The concern for thunderstorms could carry over into Thursday as an
upper trough approaches the area from the west with the best chance
for storms along and east of the Cascades and portions of northern
Cal. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...Red Flag Warning until 8 PM PDT this evening for CAZ280-281-284.

PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT Tuesday
     for PZZ350-356-370-376.

Gale Warning until 11 PM PDT Tuesday for PZZ356-376.

&&

In the hours before

Special weather statement, Jun 30, 5:20 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Medford OR
620 PM PDT Mon Jun 30 2025

CAZ080-010145-
Western Siskiyou County CA-
620 PM PDT Mon Jun 30 2025

...A strong thunderstorm will impact portions of western Siskiyou
County through 645 PM PDT
...

At 616 PM PDT, Doppler radar was tracking a strong thunderstorm near
Jones Beach Picnic Area, or 22 miles southwest of Yreka, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Indian Scotty Campground and Jones Beach Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4159 12291 4151 12300 4161 12326 4172 12311
TIME...MOT...LOC 0116Z 136DEG 11KT 4159 12302

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW
Special weather statement, Jun 30, 5:21 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Medford OR
621 PM PDT Mon Jun 30 2025

CAZ080-010145-
Western Siskiyou County CA-
621 PM PDT Mon Jun 30 2025

...A strong thunderstorm will impact portions of southwestern
Siskiyou County through 645 PM PDT
...

At 620 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Callahan, or 25 miles east of Orleans, moving northwest
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Siskiyou County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4127 12288 4116 12300 4128 12327 4139 12314
TIME...MOT...LOC 0120Z 126DEG 16KT 4127 12304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW
Special weather statement, Jun 30, 5:30 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Medford OR
630 PM PDT Mon Jun 30 2025

CAZ080-010200-
Western Siskiyou County CA-
630 PM PDT Mon Jun 30 2025

...A strong thunderstorm will impact portions of southwestern
Siskiyou County through 700 PM PDT
...

At 630 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Nordheimer Campground, or 13 miles southeast of
Orleans, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Siskiyou County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4112 12327 4112 12328 4114 12330 4114 12333
      4115 12333 4116 12335 4115 12338 4124 12345
      4125 12344 4127 12344 4129 12322 4111 12321
      4111 12326
TIME...MOT...LOC 0130Z 088DEG 16KT 4120 12332

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DW
Special weather statement, Jun 30, 5:31 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Medford OR
631 PM PDT Mon Jun 30 2025

ORZ028-029-010200-
Siskiyou Mountains and Southern Oregon Cascades OR-Klamath Basin OR-
631 PM PDT Mon Jun 30 2025

...A strong thunderstorm will impact portions of southwestern Klamath
County through 700 PM PDT
...

At 630 PM PDT, Doppler radar was tracking a strong thunderstorm over
Worden, or 11 miles southwest of Klamath Falls, moving northwest at
15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miller Island Klamath Wildlife Area, Spring Island Boat Launch,
Midland, Worden, Keno, Klamath River Campground, and Topsy
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4211 12177 4201 12184 4206 12223 4230 12205
TIME...MOT...LOC 0130Z 118DEG 14KT 4207 12187

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CC
Special weather statement, Jun 30, 5:50 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Medford OR
650 PM PDT Mon Jun 30 2025

CAZ080-010215-
Western Siskiyou County CA-
650 PM PDT Mon Jun 30 2025

...A strong thunderstorm will impact portions of southwestern
Siskiyou County through 715 PM PDT...

At 650 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Nordheimer Campground, or 20 miles east of Orleans,
moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Siskiyou County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4129 12301 4113 12305 4119 12324 4132 12319
TIME...MOT...LOC 0150Z 105DEG 14KT 4125 12315

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DW
Special weather statement, Jun 30, 5:59 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Medford OR
659 PM PDT Mon Jun 30 2025

ORZ028-029-010230-
Siskiyou Mountains and Southern Oregon Cascades OR-Klamath Basin OR-
659 PM PDT Mon Jun 30 2025

...A strong thunderstorm will impact portions of southwestern Klamath
County through 730 PM PDT...

At 659 PM PDT, Doppler radar was tracking a strong thunderstorm near
Topsy Campground, or 12 miles west of Klamath Falls, moving northwest
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keno, Topsy Campground, and Spring Island Boat Launch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4219 12186 4205 12199 4218 12227 4234 12209
TIME...MOT...LOC 0159Z 128DEG 14KT 4217 12201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW

The radar

The Medford radar (KMAX), 63 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Klamath

When
June 30, 6:15 PM PST to 6:45 PM PST
Where
Klamath County, 1.69 mi WSW of Keno to 10.95 mi SE of Lake of the Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -121.960

On 06/30/2025, an area of low pressure along the northern California coast produced numerous thunderstorms in south central Oregon and northern California. Downdraft winds associated with one thunderstorm 5 miles north of Keno in Klamath County broke off several 1 inch diameter limbs from a healthy tree. Also, 1.63 inches of rain were measured from the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2025Every state in 2025This day in weather historyWarnings in Oregon, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273677.